Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 4, NWS Newport/Morehead City, NC

April 25, 20204 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 25, 2020, 7:48 PM EDT for 4 counties in North Carolina. It took effect at Apr 25, 2020, 8:00 PM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2020, 7:48 PM EDT (23:48 UTC)
In effect from
Apr 25, 2020, 8:00 PM EDT
Expired
Apr 26, 2020, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

122 
WHUS42 KMHX 252348
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
748 PM EDT Sat Apr 25 2020

NCZ205-261245-
/O.NEW.KMHX.BH.S.0004.200426T0000Z-200427T0000Z/
Hatteras Island-
748 PM EDT Sat Apr 25 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 PM EDT THIS EVENING
THROUGH SUNDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Hatteras Island beaches.

* WHEN...From 8 PM EDT this evening through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around between 4 and 5 AM and PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ195-196-199-204-261245-
/O.NEW.KMHX.BH.S.0004.200426T0000Z-200427T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
748 PM EDT Sat Apr 25 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 PM EDT THIS EVENING
THROUGH SUNDAY EVENING...

* WHAT...Dangerous rip currents, large breaking waves expected, 
  and strong longshore currents in the surf zone.

* WHERE...Ocracoke Island and Core Banks beaches, and Crystal 
  Coast beaches.

* WHEN...From 8 PM EDT this evening through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries. Strong longshore currents will create 
  dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur between 4 and 5 AM and PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

11
2 follow-up statements
583 
WHUS42 KMHX 260904
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
504 AM EDT Sun Apr 26 2020

NCZ195-196-199-204-205-262115-
/O.CON.KMHX.BH.S.0004.000000T0000Z-200427T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
504 AM EDT Sun Apr 26 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Oregon Inlet to Cape Lookout, and 
  Crystal Coast beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 4 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
695 
WHUS42 KMHX 261421
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1021 AM EDT Sun Apr 26 2020

NCZ195-196-199-204-205-270000-
/O.CON.KMHX.BH.S.0004.000000T0000Z-200427T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
1021 AM EDT Sun Apr 26 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Oregon Inlet to Cape Lookout, and 
  Crystal Coast beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 4 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 25, 7:43 PM EDT, 5 minutes earlier.

Area forecast discussion, Apr 25, 7:43 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
743 PM EDT Sat Apr 25 2020

.SYNOPSIS...
A warm front will push north through the region this evening.
Another low pressure system will pass to the north late tonight
pushing a weak cold front through tomorrow. A stronger cold
front will cross the area Monday morning with high pressure
building in behind it. A strong cold front will impact the
region mid to late next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 720 PM Sat...No changes to the prev disc. Forecast remains
on track with highly conditional severe potential overnight.

Prev disc...Impressive shortwave trough is pivoting into the
TN/OH valleys this afternoon as seen on WV imagery with veering
flow from the surface aloft ahead of this feature. At the
surface a CAD regime remains in place with a weak frontal
inversion keeping low stratus in place for much of the region,
although a few breaks are starting to give way closer to the
coast as expected. The front itself is just south of Cape Fear
as seen by the tell-tale stable gravity waves to its north and
convective cumulus to the south.

The low stratus prevented any appreciable warming today and have
made significant temperature adjustments in the near term. Given
that low-level WAA continues to increase ahead of the upper low,
it appears this stable regime will remain in place for all but
perhaps the coastal areas through the rest of the day. The warm
front will lift north tonight bringing impressive low-level
moisture advection with it. There is some doubt in how far the
warm front will penetrate inland thanks to the stable airmass
already in place, but fairly confident it will at least clear
areas roughly from Duplin County northeast into the northern
OBX. Consequently, temps will be non-diurnal with temps rising
overnight into the upper 60s.

The big question tonight is severe potential, with the limiting
factors a clear-cut lifting mechanism and potential drier air
aloft. A dry line (well defined by Td gradient) will be
approaching from the west but the best upper level support and
omega will be displaced north and west towards the Triad, per
the 12z HREF. Additionally, the upper level dry slot will be
nosing into the region overnight depriving the region of deep
moisture, although this has slowed slightly in the 12z suite
with PWATs climbing towards 1.5" especially towards the coast.

Despite these factors, CAMs and recent runs of the HRRR have
been insistent on surface-based convection firing overnight
along the coast ahead of this boundary, with a ripe pre-storm
environment. SBCAPEs are progged at 1500-2000 J/kg with mid-
level lapse rates climbing to 7 C/km. Of particular note is EBWD
of 60+ kt and 0-1 km shear of 30-35 kt with LCLs generally
under 750 m. This points to a potential tornado threat supported
by low-level looping hodographs, SC values of 15-20 and STP
potentially as high as 5 per the latest RAP soundings. Damaging
winds are also possible especially given the dry air aloft.
Small hail is possible as well but given the time of day it is
likely a smaller threat. Storms are also possible further inland
but given weaker instability and questions regarding the warm
frontal advance, confidence here is lower.

To reemphasize, this threat is highly conditional on a
sufficient lifting mechanism being present and drier air aloft
not depriving the environment of necessary moisture. If storms
do fire, the highest threat window is between 06-12z overnight.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 720 PM Sat...No changes to prev disc.

Prev disc...The boundary/front will sweep offshore pushing any
potential convection well off the coast with dew points falling
quickly during the day and skies clearing. Despite increasing
CAA late as the upper low lifts north, low- level thicknesses
remain high at around 1385-1390 m along with gusty southwesterly
flow. Thus it should be another warm day with highs climbing
into the upper 70s to potentially a few 80s closer to the coast.
The atmosphere will be well mixed up to 850 mb with winds there
of 30-40 kt, so some gusts to 20-25 kt are likely especially
across the coastal plain.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 315 AM Sat...Mainly dry conditions early next week before
the next frontal system impacts the area Wednesday night
through Thursday.

Sunday night and Monday...The low will move off the Northeast
coast Monday morning, bringing a stronger cold front Monday
morning. While there is some modest pre- frontal moisture
convergence, persistent dry air aloft is expected to win-out,
making precip unlikely. Increased cloud cover associated with
the frontal passage and better CAA behind this front will limit
highs Monday to the mid- 60s to near 70.

Tuesday through Wednesday...Ridging aloft builds overhead
Tuesday and Tuesday night, keep a dry forecast in place. Surface
high pressure passes south of the area during this time,
settling offshore Wednesday as moisture advection begins to
increase. Tuesday will be seasonable, with Wednesday a few
degrees warmer.

Wednesday Night through Friday...The next cold front, associated
with stacked low pressure that will lift from the Midwest across the
Northeast through the second half of the week, will impact the area
Wednesday night and Thursday. Showers and thunderstorms are expected
with this system, with strong low level wind shear thanks to a pre-
frontal LLJ bringing the potential for organized convection. The
severe weather threat will be refined in subsequent forecast
updates.

The cold front is expected to cross the area sometime Thursday into
Thursday night, with high pressure builds back in Friday, bringing a
return to settled weather.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term /through 00z Sunday/...
As of 730 PM Sat...Stratus begins to break for the southern TAF
sites as seen on satellite. Expect pred VFR conditions tonight
for southern sites, but MVFR conditions for northern sites as
lower decks look to linger through the overnight as a warm front
moves north. Possible LLWS is suggested by models as the
boundary moves north over the TAF sites after midnight, veering
vertical wind profiles and forming a strong LLJ. Hi res models
show a broken line of showers and tstms forming after 06z and
pushing west to east over the TAF sites. Best storm coverage
will likely be over the southern half of the region where the
best instability is forecasted to develop. Cigs look to remain
at MVFR for a few hours once the storms move through. VFR
conditions will return after daybreak Sunday with gusty SW winds
up to 20-25 kt.

Long Term /Sunday night through Wednesday/...
As of 320 AM Sat...VFR conditions prevail Sunday night. A cold
front crossing the area Monday morning could bring some low
cloud, but the potential for flight restrictions is uncertain.
VFR returns later Monday and prevail through midweek.

&&

.MARINE...
Short Term /Tonight and Sunday/...
As of 350 PM Sat...Latest local obs and buoys show seas have
finally dropped to around 4-5 feet across the waters today in
northeast to easterly flow of 10-15 kt. Winds will veer
southerly overnight becoming southwesterly by daybreak Sunday as
a warm front advances north across the waters. Winds increase
back to 20-25 kt with gusts up to 30 kt, and seas respond in
turn reaching a peak of 7-9 feet by late Sunday. New SCAs have
been issued starting overnight and extending well into Monday as
seas slowly subside.

Long Term /Sunday night through Wednesday/...
As of 330 AM Sat...Low pressure crossing the Mid-Atlantic will
keep breezy southwesterly winds in place Sunday night. Elevated
seas of 5-8+ ft in mainly southerly windswell will occur during
this times, and SCAs will be need for most of the marine area.
A cold front will cross the waters Monday, with a brief
northwesterly surge behind it. Light winds then prevail Tuesday
as high pressure passes south of the area, allowing seas to
gradually subside, and bringing the best period for marine
weather through the long term period. Southwesterly flow and
windswell increases again Wednesday ahead of the next cold
front.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through Sunday evening for NCZ195-196-
     199-204-205.
MARINE...Small Craft Advisory from 11 AM Sunday to 4 AM EDT Monday for
     AMZ135.
     Small Craft Advisory from 2 AM Sunday to 8 PM EDT Monday for
     AMZ152-154.
     Small Craft Advisory from 2 AM Sunday to 2 PM EDT Monday for
     AMZ156-158.
     Small Craft Advisory from 11 AM Sunday to 2 PM EDT Monday for
     AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...MS/ML
SHORT TERM...MS/ML
LONG TERM...RF/CB
AVIATION...CB/ML
MARINE...CB/MS
Hazardous weather outlook, Apr 25, 4:01 PM EDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
401 PM EDT Sat Apr 25 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-262015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
401 PM EDT Sat Apr 25 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms are possible overnight into
tomorrow morning. The main threat is damaging winds although an
isolated tornado is also possible closer to the southern coast.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-262015-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
401 PM EDT Sat Apr 25 2020

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 PM EDT THIS EVENING
THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms are possible overnight into
tomorrow morning. The main threat is damaging winds although an
isolated tornado is also possible closer to the southern coast.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-262015-
Northern Outer Banks-
401 PM EDT Sat Apr 25 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms are possible overnight into
tomorrow morning. The main threat is damaging wind gusts.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:01 AM EDTSmall Craft AdvisoryMHX71 hr

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.